Alert archive / Nebraska / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS Hastings, NE

July 26, 2020Thayer County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jul 26, 2020, 8:25 PM CDT for Thayer County, Nebraska. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2020, 8:25 PM CDT (01:25 UTC)
Expired
Jul 27, 2020, 2:30 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Thayer County, NE

The radar

The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 8:50 PM CDTHEAVY RAIN 3.4Deshler, NEREPORT RELAYED BY THE THAYER COUNTY EM. PRECIPITATION AMOUNT SO FAR THIS EVENING.
Jul 26, 9:04 PM CDTHEAVY RAIN 3.62 N Byron, NEPRECIPITATION AMOUNT SO FAR THIS EVENING.
Jul 26, 9:50 PM CDTHEAVY RAIN 3.334 Sse Deshler, NEPWS STATION KNEDESHL5. STORM TOTAL SO FAR.
Jul 26, 10:06 PM CDTFLASH FLOOD1 E Hebron, NECORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 E HEBRON. SEMI TRUCK WAS NOT ACTUALLY SWEPT INTO DITCH BY WATER, BUT HIT AN AREA OF STANDING WATER AT A HIGH SPEED WHICH CAUSED SOME MINOR DAMAGE TO TRUCK. ALL OTHER DETAILS FROM ORIGINAL LSR STAND AS FOLLOWS. HIGHWA
Jul 26, 10:06 PM CDTFLASH FLOOD1 E Hebron, NEHIGHWAY 81 IS CLOSED BETWEEN BELVIDERE AND THE KANSAS STATE LINE. RELAYED BY DEPARTMENT OF TRANSPORTATION. WATER FLOWING OVER NORTHBOUND LANES AT MM 16-17 ON HIGHWAY 81. A SEMI TRACTOR TRAILER WAS IN A DITCH FROM FLOWING WATER. REPORTED FROM THAYER COUNTY EMER
Jul 26, 10:23 PM CDTFLASH FLOOD1 N Deshler, NEABOUT 2-3 INCHES OF FLOWING WATER OVER HIGHWAY 5. ABOUT 1.25 MILES NORTH OF DESHLER.
Jul 26, 11:10 PM CDTFLOODDeshler, NEFLOOD WATERS WERE WITHIN A FEW FEET OF THE MAIN ROAD NEAR THE PARK DUE TO FLOODING ALONG THE SPRING CREEK.
Jul 26, 11:23 PM CDTHEAVY RAIN 5.5Hebron, NEMEASURED AT THE FIRE STATION IN TOWN. RELAYED BY EMERGENCY MANAGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 101 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1513 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

391 
WGUS53 KGID 270125
FFWGID
NEC169-270730-
/O.NEW.KGID.FF.W.0009.200727T0125Z-200727T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
825 PM CDT Sun Jul 26 2020

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Thayer County in south central Nebraska...

* Until 230 AM CDT Monday.

* At 823 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar and reports indicate that 
  2 to 5 inches of rain have fallen over portions of the area. 
  Additional thunderstorms are moving back into the area. Flash 
  flooding is expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Hebron, Deshler, Davenport, Chester, Byron, Hubbell and Gilead. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4000 9737 4000 9782 4033 9782 4018 9737

FLASH FLOOD...RADAR INDICATED

$$

Mangels
1 follow-up statement
349 
WGUS73 KGID 270159
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
859 PM CDT Sun Jul 26 2020

NEC169-270730-
/O.CON.KGID.FF.W.0009.000000T0000Z-200727T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thayer NE-
859 PM CDT Sun Jul 26 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT MONDAY
FOR THAYER COUNTY...

At 857 PM CDT, emergency management reported heavy rain due to 
thunderstorms leading to flash flooding over Thayer county. Over 
three inches of rain have already fallen. Many creeks are near 
bankful and agricultural land is flooding in several location. Flash 
flooding is ongoing or will begin shortly. 

Some locations that will experience flooding include...
Hebron, Deshler, Davenport, Chester, Byron, Hubbell and Gilead. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4000 9737 4000 9782 4033 9782 4018 9737

$$

Mangels

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 6:46 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 26, 6:46 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
646 PM CDT Sun Jul 26 2020

.UPDATE...
Issued at 646 PM CDT Sun Jul 26 2020

Updated the forecasted QPF to shift the heaviest rain axis a bit
further south as observations/trends have panned out. Overall
radar trends with the heaviest rain are about a county or so
south than earlier thought. Still mainly Hebron, NE to
Phillipsburg, KS.

&&

.SHORT TERM...(This evening through Monday)
Issued at 243 PM CDT Sun Jul 26 2020

A cold frontal boundary crossing through Nebraska today will provide
the focus for another round of showers and thunderstorms later this
afternoon through tonight...primarily across our southern zones with
the front expected to orient from our southeast Neb Counties to
our western KS counties by evening. There will be plenty of
instability around with ML CAPES 2500-3000 j/g along and south of
the front, but overall shear remains weak...up to 20-25kts. With
shear lacking, not looking for much of a severe threat, but cannot
rule out the potential for damaging winds.

Heavy rain/hydro...of bigger concern with storms tonight is the
heavy rain and flooding potential. As has been mentioned for several
shifts now, moisture availability is abundant with surface
dewpoints in the low/mid 70s, precipitable water values are around
2" which are three standard deviations above normal and in the upper
90th percentile. With weak flow aloft, storm motion will be slow
at the onset of storm development and training of efficient rain
producing storms is expected, which are likely to produce rainfall
rates of an inch per hour and higher rainfall rates are also
possible. A Flash Flood Watch remains in effect from this aftn
into Monday morning for north central Kansas and our southeast Neb
counties where the heaviest rain is expected to occur. The heavy
rainfall may cause areas of flash flooding and rapid rises in
rivers and streams from heavy rain runoff. The heaviest rain is
expected to impact to primarily impact portions of the Little
Blue, Republican and Solomon River basins.

Storms...convection has been ongoing across eastern Nebraska
today with some new development across western KS. Radar is
picking up on a few outflow boundaries and while the cold front
will be the main focus for storms...residual boundaries may
provide an additional storm focus. Storms are expected to increase
in coverage heading into this evening...continue through the
overnight hours and into the day on Monday. While the brunt of
the storms are expected to orient along/south of Highway 6, latest
high resolution models suggest the potential for new development
for elevated storms along/north of I80 after dark (along the
elevated frontal boundary). These storms will also be capable of
producing very heavy rainfall and would lead to multiple rounds of
storms/heavy rain as this next area of development moves
southeast and could contribute to additional potential
flooding/hydro issues.

On Monday there is still some model uncertainty on when convection
will depart our southern zones, with latest trends indicating storms
may linger thru the morning in north central Kansas. Once the storms
depart, dry weather is expected the remainder of the day with
noticeably cooler post frontal temperatures with highs mainly in the
low 80s and lower dps primarily in the 60s...quite a change from the
last several days.

.LONG TERM...(Monday night through Sunday)
Issued at 243 PM CDT Sun Jul 26 2020

Have some low pops in our southern zones for Tuesday as a system
tracks across KS/southern plains with our north central Kansas
counties on the northern edge of the activity. Tuesday night into
Wednesday...convection is expected to develop to our west with a
lead shortwave moving out of CO across KS while a closed mid level
low reaches WY. Have some isolated to scattered pops in the forecast
if any of this western convection is able to sustain this far east
overnight. Precip chances are looking more promising
Wednesday/Thursday as the western closed low meanders southeast
across Neb into KS later this week. There are some models
differences in timing and if system slows any further, then precip
could linger longer into Friday. The 12Z ECMWF advertises a fairly
widespread precip and potentially prolonged precip event with
this closed system and something to monitor. Behind this
system...heights rise across our region heading into next weekend
as an upper ridge axis builds north from the desert southwest and
precip chances trend down.

As far as temperatures...most days will see highs in the low/mid 80s
but clouds/precip with the system later this week could keep highs
in the 70s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 646 PM CDT Sun Jul 26 2020

The primary concern for aviation is the rain and thunderstorms
into the overnight hours. The front is through both terminals, so
winds are light and northerly. The High-res guidance continues to
develop thunderstorms along the I-80 corridor later this evening
into the overnight hours along the elevated frontal boundary. This
would impact both terminals with MVFR to IFR ceilings/visibility.
Have tempo groups at both terminals to account for thunderstorms,
and that may need to be updated to a prevailing category vs. VCTS
and will be amended as necessary. Rain/thunderstorms should end
during the overnight hours. Winds will become more easterly during
the day tomorrow, and skies are expected to scatter and become
VFR towards morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Monday morning for NEZ076-077-085>087.

KS...Flash Flood Watch through Monday morning for KSZ005>007-017>019.

&&

UPDATE...Billings Wright
SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Billings Wright
Hazardous weather outlook, Jul 26, 3:35 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
335 PM CDT Sun Jul 26 2020

KSZ005>007-017>019-NEZ076-077-085>087-271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Clay-Fillmore-
Webster-Nuckolls-Thayer-
335 PM CDT Sun Jul 26 2020

This Hazardous Weather Outlook is for portions of north central
Kansas and locations in south central Nebraska along and south of
a line from Red Cloud to Clay Center to Geneva.

.DAY ONE...Tonight.

A Flash Flood Watch is in effect tonight into Monday morning for
the potential for heavy rain and flooding from thunderstorms.
Please see the Flash Flood message for further information.

A few strong to possibly severe storms are possible mainly this
evening and the storms could produce damaging winds of 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances continue into Monday and a Flash Flood Watch
remains in effect until mid morning Monday. Please see the Flash
Flood Watch message for further information.

Additional chances for thunderstorms are possible across portions
of the outlook area Tuesday afternoon through Friday night...and
again late Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this this evening into tonight
and spotters are encouraged to report rainfall amounts and any
flooding.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

NEZ039>041-046>049-060>064-072>075-082>084-271200-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Furnas-Harlan-
Franklin-
335 PM CDT Sun Jul 26 2020

This Hazardous Weather Outlook is for south central Nebraska north
of a line from Red Cloud to Clay Center to Geneva.

.DAY ONE...Tonight.

A few strong to possibly severe storms are possible mainly this
evening and the storms could produce damaging winds of 60 mph.
The storms will also be capable of producing heavy rainfall of 1
to 2 inches and locally higher amounts are possible. Heavy
rainfall in a short period of time could lead to areas of
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances continue into Monday morning, mainly near the
Nebraska and Kansas stateline. Additional chances for thunderstorms
are possible across portions of the outlook area Tuesday
afternoon through Friday night...and again late Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and spotters are
also encouraged to report rainfall totals and any flooding.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 26, 7:36 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
736 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            3 WSW HEBRON            40.15N 97.63W
07/26/2020                   THAYER             NE   EMERGENCY MNGR

            LOTS OF STANDING WATER IN FIELDS OFF HIGHWAY
            136 WEST OF HEBRON. SPRING CREEK IS BANK
            FULL.

&&

THIES
Local storm report, Jul 26, 7:38 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
738 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HEAVY RAIN       MANKATO                 39.79N 98.21W
07/26/2020  M2.80 INCH       JEWELL             KS   PUBLIC

            STORM TOTAL THUS FAR. REPORT VIA FACEBOOK.

&&

THIES
Local storm report, Jul 26, 7:39 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
739 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HEAVY RAIN       2 S SMITH CENTER        39.75N 98.78W
07/26/2020  E2.80 INCH       SMITH              KS   PUBLIC

            STORM TOTAL THUS FAR. REPORT VIA FACEBOOK.

&&

THIES
Local storm report, Jul 26, 7:55 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
755 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HEAVY RAIN       8 W WEBBER              39.94N 98.19W
07/26/2020  M3.04 INCH       JEWELL             KS   MESONET

            PWS STATION KKSMANKA3. STORM TOTAL SO FAR.

&&

MANGELS
Local storm report, Jul 26, 7:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
758 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HEAVY RAIN       2 NW LOVEWELL STATE PAR 39.91N 98.06W
07/26/2020  M4.61 INCH       JEWELL             KS   MESONET

            UPDATED STORM TOTAL SO FAR. DAVIS
            WEATHERLINK STATION.

&&

MANGELS
Local storm report, Jul 26, 8:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
821 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HEAVY RAIN       HEBRON                  40.17N 97.59W
07/26/2020  M2.70 INCH       THAYER             NE   PUBLIC

            STORM TOTAL THUS FAR.

&&

THIES

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:30 PM CDTAreal Flood AdvisoryGIDFillmore, Thayer7 hr
Jul 26, 8:42 PM CDTAreal Flood AdvisoryGIDNuckolls4 hr
Jul 27, 2:35 AM CDTAreal Flood WarningGIDThayer7 hr
Jul 27, 9:30 AM CDTAreal Flood WarningGIDThayer12 hr

Nearby

Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.